Kicking nasal spready addiction takes time, creativity

By JOE GRAEDON AND TERESA GRAEDON, Ph.D. Published:

Q. I have been using a nasal spray like Afrin for at least six years. I cannot break this cycle of congestion. If I don't use the spray, I can't sleep and can't eat. Sometimes it's even difficult to have a conversation because I am so stopped up.

My doctor prescribed a steroid nasal spray, but it wasn't enough. If you have any helpful suggestions for breaking my addiction, I would be grateful.

A. Others who have gone through a similar predicament have come up with some creative suggestions that might be worth trying. Here's one:

Buy two bottles of nasal spray. Use one full-strength in one nostril. In the other nostril use a progressively diluted spray. Begin by adding a small amount of saline solution (Ayr Saline, Breathe Free or Ocean) and gradually increase the proportion of salt water to nasal spray. When you are using pure saline in that nostril, you can begin to follow the same process for the other one. This allows for a gentle withdrawal that should not interfere with your sleep or your conversation. Keep using the steroid spray your doctor prescribed to ease the discomfort until you have kicked your habit.

Q. My Medicare Part D plan does not have Prevacid in its formulary. I cannot take Prilosec or similar drugs. Is there another alternative for acid reflux?

A. In theory, all acid suppressors in this class (Aciphex, Nexium, Prevacid, Prilosec, Protonix) are supposed to be interchangeable. In reality, some people do better on one medicine than another. Ask your doctor to help you petition the insurance company for an exception.

If you are not successful, ask your doctor whether Pepcid or Zantac would work in higher doses than you can purchase over the counter. These drugs were the standard treatment for acid reflux before Prilosec (omeprazole) was developed.

Q. I have been plagued with numbness in both legs from the knees down for at least four or five years. I notified my cardiologist several times, and he referred me to a neurologist. When I saw the neurologist, he found nothing conclusive.

I have been taking statin drugs to lower my cholesterol for many years. At first I took Baycol until it was pulled off the market. I have taken Zocor since then. I have the impression that this problem may be related to the statins, but I can't afford to let my cholesterol get too high. What alternatives do I have?

A. Statin-type drugs such as Crestor, Lipitor, Pravachol and Zocor are effective for lowering cholesterol, but some people do experience nerve damage. Peripheral neuropathy is considered a rare side effect of statins (American Journal of Cardiology, Supplement 1, Apr. 17, 2006). Symptoms may include numbness as well as sensations of prickling, tingling or burning in the extremities.

For people who cannot tolerate statins, either because of muscle or joint pain, peripheral neuropathy or some other side effect, there are other medications that can lower cholesterol effectively. They include niacin, WelChol, Tricor and Zetia. We are sending you our Guides to Heart Health and Cholesterol-Lowering Drugs with additional information. Anyone who would like copies, please send $2 in check or money order with a long (No. 10), stamped (63 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. CL-75, P.O. Box 52027, Durham, NC 27717-2027.

Q. For people who have general joint pain and no specific diagnosis of arthritis, consider telling them to take vitamin D. Many more people are deficient than is generally believed, and one symptom is bone or joint pain. When I discovered this, I was able to relieve all the discomfort I had been experiencing.

A. Researchers have established that low levels of vitamin D are associated with bone and muscle pain. There's not much data demonstrating that taking vitamin D relieves joint pain, but one small study suggested that correcting vitamin D deficiency diminishes discomfort (BMC Family Practice, Jan. 23, 2006).

Q. As a doctor, I don't embrace all home remedies, but I like the duct tape idea with warts. It really works. In fact, I had one teenager with warts all over his finger and around the fingernail which is very difficult to treat. He tried athletic tape, which looks a little better than duct tape, and the warts disappeared within a month. We think the tape causes some local inflammatory reaction that induces the immune system to kill the wart virus.

A. Ever since an article appeared in the Archives of Pediatric and Adolescent Medicine (October 2002), we have been hearing about the benefit of duct tape for warts. Some dermatologists remain skeptical, but if it works, duct tape represents an inexpensive and low-risk solution to a common problem. For more details, search our Web site (www .peoplespharmacy.com) for duct tape.

Q. The latest health craze seems to be bowel-cleansing products. I have many questions regarding this: Is a cleanse really needed? Is it true that people have fecal material sitting in their colons for years?

I read in a magazine that you should have a bowel movement twice or three times a day! Is this true? I sometimes have constipation problems, so I need to know.

A. "Regularity" is something that varies tremendously from one person to another. Some people are perfectly healthy going to the bathroom two or three times a week. Others go that many times in a day. There is no set rule.

Gastroenterologists assure us that the colon does not collect material for months or years. The only time one needs a "cleansing" is prior to a colonoscopy or other surgical procedure.

Q. I am going on a mountain-biking expedition with the guys from work. The trouble is, I am susceptible to poison ivy. What can I apply to prevent it?

A. Readers tell us that spraying antiperspirant on exposed skin can prevent poison ivy from getting a foothold. There are barrier creams specifically designed for this purpose: Ivy Shield, IvyBlock and Tecnu. These keep the irritating oil away from the skin. A good product for washing the skin after exposure is Zanfel.

Be careful with your exposed clothing and shoes. Treat them like hazardous waste, because they might carry toxic oil that can rub off and cause a rash even weeks later.

In their column, Joe and Teresa Graedon answer questions from readers.E-mail them via their Web site: www.PeoplesPharmacy.com. Their newest book is "The People's Pharmacy Guide to Home and Herbal Remedies" (St. Martin's Press).

Want to leave your comments?

Sign in or Register to comment.